The title may draw you in, but this will be a simple one. And probably the last Health Update for quite awhile. People still ask how I'm doing, so I figure I'll throw it out there.
For any newbies, in March of 2011, I started feeling really tired and my blood sugar was completely out-of-whack, so I did what any right-minded person would do in my situation: I went to my chiropractor. He told me that my iron count was extremely low, and I should probably go to my doctor. So I went to see my PCP, and his initial reaction when he walked in was, "You don't look very good." Later that evening, I received a call that my white blood cell count was ridiculously low, so low that they actually thought there must have been some kind of lab mix-up, because no human should have such numbers and be upright. An ambulance was sent, and I was quite discombobulated. The ambulance drivers asked what the problem was, and when I told them I didn't know, they said, "Well, you called us." I most certainly did not, was my reply. It was eventually discovered that I had Wegener's Vasculitis.
Long story short, after three hospital stays totaling over a month, a collapsed lung, a bone marrow biopsy, two blood transfusions, countless chest-rays and MRI's, and a revolutionary lung-wash technique, I was on my way to recovery. Of course, that was just the beginning. I had a visiting nurse and a daily infusion of anti-biotics for a couple months, plus all kinds of expensive pills and crap I had to take. I also had 4-hour infusions of a chemo drug called rituxim-ab every six months. I can pretty much only sum it all up by saying it sucked.
So, here's the update; Because life is so damn funny, nobody really knows what the long term effects of the chemo drug are, but I have at least one more coming in December, and then hopefully we play at wait-and-see. As long as my bloodwork comes back looking normal, I won't be doing that anymore. The real good news, which I just received last week, is that I can start dialing down the prednisone. Last year, I was put on 80 mills, and for anyone who hung out with me remembers, it made me kind of nuts (prompting my friends and I to coin the awesome phrase "roid-weird." My goal is to one day get that in the Oxford English Dictionary. Or at the very least, the Urban Dictionary.) I am now on four milligrams, and in eight weeks, I can lower it to three, and so on, lowering the dose every eight weeks. I'm not sure how anyone weened themselves off of prednisone without the benefit of an Outlook Calendar, because I sure as Hell wouldn't remember it.
I am still on a drug called lisinopril for my ravaged kidney, and have to take calcium and vitamin D every day because the steroids effect your bone density, but other than that, everything's coming up Milhouse. Considering how low I was just over a year ago, I have absolutely no complaints now. Well, okay, I could use a little more money, but other than that...
So, for Dursin's Final Thought (hopefully) on the matter, I have unsolicited advice for anyone willing to listen. If not, that's okay, too.
A.) I've said this before, but I can't stress it enough. If you feel weird, or feel pain, or not right in anyway and you can't figure it out, go see someone. Probably not a chiropractor, either, but whoever you trust to be able to go to and say, "Hey, I don't know what this is, but something isn't right." Most people (myself included) want to believe that "This too shall pass," but sometimes, things don't. I know a lot of people who have been stricken with all kinds of rare diseases, and thankfully, all of them have sought the proper treatment and are fine now. But you'll always read about someone going to the doctor for some small thing, and then they discover something horrible. Don't let it go. Seek help.
B.) if you do find yourself in a situation like mine, or any pain at all, really, and a nurse asks you what your pain level is on a scale of 1-10, don't say 3, if it's 7 or 8. There's no point in being a martyr. If you're there, the point is to feel better. Take the pain-killers. They will monitor you, and never give you more than you absolutely need, so you're not going to become an addict. But there's no point in lying there and being in a lot of pain if they can give you something to relive it.
Okay, I don't want to get too preachy. But, we only live once. Might as well do it right.